Adipose tissue alterations develop early in antiretroviral therapy
Graham McKerrow, HIV i-Base
Adipose tissue alterations (ATAs) are a frequent and relatively early finding during first-line antiretroviral therapy, according to a study by researchers at the University of Milan.
The causes of ATAs remain incompletely explained so Dr Massimo Galli and colleagues at Milan’s Institute of Infectious Diseases and Tropical Medicine, decided to assess the incidence of ATAs and to identify the associated risk factors in patients infected with HIV-1 starting their first-line antiretroviral treatment.
In a multicentre investigation, physicians were asked to assess the presence of ATAs at enrolment and every six months thereafter. The ATAs were considered all together and were also grouped as fat loss (lipoatrophy), adipose tissue accumulation (lipohypertrophy), and combined forms.
The study followed 655 patients over a median 86 weeks. One hundred and twenty-eight patients (19.6%) were diagnosed as having at least one morphologic alteration during the study period. The researchers note that female gender and positivity for hepatitis C virus were independently linked to an increased risk of developing morphologic alterations.
Galli and colleagues also report that age was an independent correlate of risk of developing ATAs. To have been injected through drug injection was a correlate of reduced risk of ATAs.
Stavudine (Zerit, d4T) exposure was predictive at borderline statistical significance of lipoatrophy, but not of the other ATAs. Indinavir (IDV, Crixivan) exposure was associated with a significantly higher risk of developing combined forms of tissue alterations.
The researchers also report that patients who started therapy with two nucleoside reverse transcriptase inhibitors and subsequently added a protease inhibitor during the follow-up had a significantly higher risk of having ATAs compared to patients who continued taking two nucleoside reverse transcriptase inhibitors.
Galli M, Cozzi-Lepri A, Ridolfo AL et al. Incidence of Adipose Tissue Alterations in First-Line Antiretroviral Therapy: The LipoICoNa Study. Arch Intern Med 2002 Dec 9;162(22):2621-8